In a recent review, hormone therapy use was associated with gastroesophageal reflux disease.
According to a recent review published in Menopause, the journal of the North American Menopause Society (NAMS), hormone therapy (HT) use is linked to an increased risk of gastroesophageal reflux disease (GERD).
GERD is reported in about 14% of individuals worldwide, making it among the most common gastroenterological conditions. Heartburn, difficulty swallowing, and chest pain are common symptoms associated with GERD, and risk factors include anatomical abnormalities such as obesity and hiatal hernia.
Medications associated with increased risk of GERD include anti-inflammatory drugs, antidepressants, and HT. However, studies have shown conflicting results on the association between these medications and GERD, especially for HT.
To determine the association between HT and GERD, investigators conducted a review of published randomized, controlled trials and observational studies. Of the 84 studies found, 5 were included in the final analysis, containing over 1 million participants.
A significant association between HT and GERD was reported in all 5 studies, including estrogen therapy and combination therapy containing estrogen and progesterone. However, lower GERD risk was reported in women receiving estrogen-progesterone therapy compared to those receiving only estrogen therapy or only progesterone therapy.
While HT has shown efficacy for treating menopause symptoms, doctors should consider GERD risk factors before prescribing medications. Investigators also recommended further research on the association between HT and GERD because of the low number of studies included in the review.
"Although additional research is needed, this study highlights the potential for the development of GERD symptoms with HT use,” said Stephanie Faubion, MD, MBA, NAMS medical director. “A review of risk factors for GERD and implementation of lifestyle strategies for prevention, such as smoking cessation, maintaining a healthy weight, and not lying down after a heavy meal, may be helpful to avoid GERD symptoms in menopausal women considering HT use.”
Hormone therapy may cause heartburn, difficulty swallowing, and chest pain. North American Menopause Society. June 28, 2023. Accessed June 28, 2023.